What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 12, 11:23 AM CST, 1 hour 18 minutes earlier.
Area forecast discussion, Mar 12, 11:23 AM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1223 PM CDT Thu Mar 12 2020
.UPDATE...
Issued at 1223 PM CDT Thu Mar 12 2020
Updated aviation section.
&&
.SHORT TERM...(Today through Saturday night)
Issued at 344 AM CDT Thu Mar 12 2020
There looks to be increasing confidence in severe thunderstorm
potential This afternoon/evening. There actually could be
multiple chances for scattered strong to occasionally severe
thunderstorms. Firstly, along a surface warm front extending
southeast across the region early this afternoon, and then again
along the trailing cold front and associated surface low that
will be moving southeast through southern IL and sw IN later this
afternoon and early tonight.
Impressive dynamic wind fields aloft will be associated with an
upper level trof that will be moving east through the Plains
today. Anticipated effective bulk shear over 50 kts will be
supportive of both supercells and multi-cellular activity. In
addition, low level helicities 450-550 m2/s2 will be supportive
of tornadic activity. Thermal soundings Surface dew points at or
above 60 could aid in generating MLCAPES 500-800 J/KG. This would
be more than adequate to support long lived, rotating updrafts.
As such, SPC has now upgraded the entire quad state region to an
enhanced (level 3 of 5) risk for severe storms beginning early in
the afternoon along the warm front, and then lasting into the late
afternoon/early evening hours as the cold front pushes southeast
across the region.
After a brief break in the rain chances on Friday, another area
of widespread rainfall is likely to push into the region from the
west later Friday night/Saturday as a mid level short wave rotates
ene from the southern Plains. This looks to be more of a rain
maker than a storm producer as overrunning gets going over a dome
of high pressure ridging southward from Canada through the upper
OH Valley. Most locations are likely to pick up over a half inch
of rainfall, with the southern two thirds of the forecast area
likely up closer to an inch or so. It will also be a chilly rain,
with northeast winds 10-20 MPH holding temps down in the 40s.
Some northern locations may struggle to get out of the 30s
Saturday afternoon.
.LONG TERM...(Sunday through Wednesday)
Issued at 344 AM CDT Thu Mar 12 2020
From Sunday through next Thursday, the WFO PAH forecast area will
transition from a low amplitude ridge, gradually morphing into a
zonal flow pattern during the first half of the week, with a sharper
southwest flow late in the week.
The NBM (National Blend of Models) initialization appears to be
heavily influenced by the GEFS guidance this morning, with multiple
periods of categorical PoPs throughout the week. This is in stark
contrast from 48 hours ago, when much lower, chance category PoPs
were dominating the forecast.
At this time, have low forecast confidence in the GEFS solution.
Only about a third of the GEFS ensemble members initialized the low
off the California Coast in a reasonable manner with the 500 mb
heights. The clustering of GEFS 500 mb ensemble heights gets even
worse after 12z Wednesday. GEFS Ensemble QPF forecasts are even more
variable with time. Looking at WPC QPF input through Wednesday into
the forecast, precipitation amounts are quite low through the early
part of the week versus the GEFS.
In collaboration with several surrounding NWS offices, lowered PoPs
across several time periods in the extended from categorical,
downward to likely or chance level PoPs. The intermittent forcing,
instability, and lift does not support the high PoP forecast,
especially for the early part of the week. Despite some variability
of the GEFS on Thursday and Friday of next week, the sharper
southwest flow pattern does suggest the potential for higher
QPF/POPs.
Until the closed low off the California coast translates onshore,
anticipate that we will see latitudinal variations of the narrow
baroclinic zone/frontal boundary, especially during the first part
of the week. Until there is better clustering of height and mass
fields in the GEFS, prefer the more deterministic output of the
Canadian/NAM-WRF, and to some extent the ECMWF.
&&
.AVIATION...
Issued at 1223 PM CDT Thu Mar 12 2020
A warm front will continue to move northward today. This will be
followed by increasing/veering surface winds gusting to around 25
knots in the southern half of the region this afternoon. These winds
will translate to those areas east of the MS River in the evening as
a cold front passes through west-to-east. After midnight,
northwesterly to northerly winds are forecast to gradually diminish.
Meanwhile, any LIFR cigs should improve to at least IFR through the
afternoon, then to MVFR/VFR during the evening and into the
overnight period. Scattered tstms, some severe, will be most common
through mid evening.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Dense Fog Advisory until 10 AM CDT this morning for ILZ075>078-
080>094.
MO...Dense Fog Advisory until 10 AM CDT this morning for MOZ076-086-
087-100-107>112-114.
IN...Dense Fog Advisory until 10 AM CDT this morning for INZ081-085.
KY...Dense Fog Advisory until 10 AM CDT this morning for KYZ001>010-
014.
&&
SHORT TERM...GM
LONG TERM...Smith
AVIATION...DBHazardous weather outlook, Mar 12, 9:19 AM CST, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1019 AM CDT Thu Mar 12 2020
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-131530-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1019 AM CDT Thu Mar 12 2020
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
Scattered severe thunderstorms will be possible this afternoon
into this evening. Damaging wind gusts, large hail and tornadoes
will all be possible. A few significant tornadoes cannot be ruled
out.
Heavy rain is possible with storms this afternoon into early this
evening. A Flash Flood Watch is in effect along and east of a line
from Mount Vernon Illinois to Dixon Kentucky from 1pm to 10 pm
today.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Thunderstorms are forecast for portions or all of our region from
time to time from Tuesday through Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed this afternoon and
evening.
In the hours before
Local storm report, Mar 12, 11:08 AM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1208 PM CDT THU MAR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM HAIL 2 ENE PADUCAH 37.09N 88.60W
03/12/2020 M0.75 INCH MCCRACKEN KY NWS EMPLOYEE
NUMEROUS PEA TO MARBLE SIZE HAIL REPORTS IN
AND AROUND PADUCAH KY AND ACROSS THE RIVER
IN BROOKPORT IL.
&&
DLLocal storm report, Mar 12, 11:34 AM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1234 PM CDT THU MAR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1229 PM HAIL 2 N CAVE-IN-ROCK 37.51N 88.17W
03/12/2020 E0.70 INCH HARDIN IL PUBLIC
&&
DLLSpecial weather statement, Mar 12, 11:36 AM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Paducah KY
1236 PM CDT Thu Mar 12 2020
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
110>112-114-121945-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Stoddard-Scott-
Mississippi-New Madrid-
Including the cities of Mount Vernon, Fairfield, Albion,
Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi,
Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown,
Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City,
Metropolis, Fort Branch, Petersburg, Poseyville, Evansville,
Boonville, Rockport, Hickman, Clinton, Bardwell, Wickliffe,
Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville,
Cadiz, Princeton, Morganfield, Dixon, Madisonville, Hopkinsville,
Henderson, Owensboro, Calhoun, Greenville, Elkton, Perryville,
Marble Hill, Cape Girardeau, Jackson, Bloomfield, Sikeston,
Charleston, and New Madrid
1236 PM CDT Thu Mar 12 2020
...SPECIAL WEATHER STATEMENT...
At 1235 PM, scattered thunderstorms continued across west Kentucky
into southeast Missouri. Another area had moved into southwest
Illinois. Movement was to the east, northeast around 40 mph. Some
of the storms have produced hail that has averaged dime size.
Through 200 PM, the stronger storms will be capable of at least
dime size hail. The threat for severe thunderstorms is forecast to
increase as well. Remember, a Tornado Watch is in effect through
500 PM. Now is the time to know what to do in case a warning is
issued for your area.
08
Local storm report, Mar 12, 12:38 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
138 PM CDT THU MAR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0131 PM HAIL 1 N TAMAROA 38.14N 89.23W
03/12/2020 E0.50 INCH PERRY IL LAW ENFORCEMENT
&&
DLLNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875080, 875081, 875082, 875078, 875086, 875087, 875090, 875091, 875092, 875093, 876291, 875094, 875096.